Alert archive / South Dakota / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS Aberdeen, SD

July 25, 2015Faulk County, Potter County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 25, 2015, 6:18 PM CDT for Faulk County, Potter County, South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2015, 6:18 PM CDT (23:18 UTC)
Expired
Jul 26, 2015, 12:15 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Faulk County, SD, Potter County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:45 PM CDTFLASH FLOOD1 W Tolstoy, SDSTANDING WATER ABOUT 6 INCHES DEEP IN AREA FIELDS... 3.20 INCHES OF RAIN IN ABOUT AN HOUR
Jul 25, 8:45 PM CDTFLASH FLOOD8 Sw Hoven, SDWATER WASHING ACROSS GRAVEL ROAD IN SEVERAL SPOTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WGUS53 KABR 252318
FFWABR
SDC049-107-260515-
/O.NEW.KABR.FF.W.0007.150725T2318Z-150726T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
618 PM CDT SAT JUL 25 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1215 AM CDT SUNDAY
    
* AT 614 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOVEN...CRESBARD...TOLSTOY...ONAKA...BRENTWOOD COLONY AND NORBECK. 

RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS FALLEN OVER PARTS OF 
THE WARNED AREA. MORE STORMS ARE EXPECTED TO MOVE OVER THE WARNED 
AREA AND THUS RAINFALL AMOUNTS COULD GET EVEN HIGHER.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4508 10029 4524 10025 4524 9894 4508 9894

$$

VIPOND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:15 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 25, 3:15 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT SAT JUL 25 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 301 PM CDT SAT JUL 25 2015

CURRENT SURFACE ANALYSIS SHOWS A WEAK SURFACE TROUGH EXTENDING INTO
SOUTH CENTRAL SOUTH DAKOTA...WITH MSAS 3 HOURLY PRESSURE CHANGE
SHOWING ABOUT A 3 MB FALL. DEWPOINTS AHEAD OF THIS TROUGH ARE IN THE
MID TO UPPER 60S...WITH SLIGHTLY DRIER AIR ACROSS NORTH CENTRAL
SOUTH DAKOTA /KMBG DEWPOINT AT 61 DEGREES/. SOME MOISTURE ADVECTION
MAY CONTINUE LATE THIS AFTERNOON HOWEVER. BESIDES THE FAR NORTHEAST
CWA...MUCH OF THE REGION HAS CLEARED OF OVERNIGHT DEBRIS
CLOUDS...AND DESTABILIZATION IS BECOMING APPARENT...ESPECIALLY ACROSS
SOUTH CENTRAL SOUTH DAKOTA WHERE THE SPC MESOANALYSIS PAGE IS SHOWING
3000 J/KG OF CAPE. A WEAK SHORTWAVE ALOFT IS ALSO APPARENT ON WATER
VAPOR IMAGERY THIS AFTERNOON...AND WILL LIKELY BE THE SOURCE OF
LIFT TO INITIATE STORMS. BULK SHEAR IS EXPECTED TO RANGE FROM 40 TO
55 KTS ACROSS THE CWA THROUGH TONIGHT. OVERALL THE INGREDIENTS SEEM
TO BE IN PLACE FOR SEVERE WEATHER...WITH BEST CHANCES SOUTH OF US
HIGHWAY 212. HAIL AND STRONG WINDS WILL BE THE MAIN THREATS AS THE
LOW LEVEL SHEAR IS PRETTY WEAK. ALTHOUGH...STILL CANNOT RULE OUT
THE ISOLATED TORNADO.

THE SYSTEM IS QUICK TO EXIT TONIGHT...AND MAINLY DRY CONDITIONS ARE
EXPECTED FOR SUNDAY. THE NEXT FORECAST CHALLENGE WILL THEN BE THE
STRONG LOW PRESSURE SYSTEM SET TO INFLUENCE THE REGION MONDAY/MONDAY
NIGHT. MODELS ARE STILL TRYING TO GET A GRASP ON THE TIMING AND
POSITION OF THE SYSTEM...BUT COULD MEAN ANOTHER ROUND OF
STORMS...ESPECIALLY FOR OUR EASTERN CWA. 700 MB TEMPERATURES RISE
QUICKLY ACROSS THE WEST ON MONDAY...TOPPING OUT NEAR 16 C BY 06Z
TUESDAY. HIGH TEMPERATURES WILL ALSO RANGE IN THE UPPER 80S/LOW 90S
UNTIL THE PASSAGE OF THE TROUGH ON WEDNESDAY.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 301 PM CDT SAT JUL 25 2015

FAIRLY TRANQUIL PATTERN EXPECTED IN THE EXTENDED PERIOD...WITH
SEASONABLE TEMPERATURES.

A STRONG UPPER LEVEL TROUGH WILL TRACK ACROSS THE U.S. AND CANADIAN
BORDER ON TUESDAY.  THE SFC TROUGH/COLD FRONT SHOULD BE AS FAR EAST
AS THE SD/MN BORDER BY EARLY TUESDAY. BELIEVE THAT MOST OF THE PCPN
SHOULD CLEAR THE AREA BY EARLY TUESDAY...BUT DID HOLD ONTO A LOW POP
ALONG AND EAST OF I-29. IT WILL LIKELY BE BREEZY ON TUESDAY...WITH
WINDS FROM 15 TO 25 MPH...HIGHEST WEST RIVER. IN THE WAKE OF THIS
SYSTEM...A DRY NORTHWEST FLOW REGIME WILL DEVELOP IN THE UPPER
LEVELS WHILE A LARGE AREA OF HIGH PRESSURE OVERSPREADS THE REGION AT
THE SFC. THIS SHOULD LEAD TO A PERIOD OF QUIET WEATHER FROM
WEDNESDAY THROUGH FRIDAY...WITH MOSTLY CLEAR SKIES...LOWER HUMIDITY
/DEWPOINTS IN THE 50S/...AND SEASONAL TEMPS IN THE 80S TO LOW 90S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1240 PM CDT SAT JUL 25 2015

EARLY MORNING CONVECTION HAS WEAKENED AND PUSHED EAST OF THE AREA
AS OF 1730Z. IN ITS WAKE...SEEING CLEARING SKIES WITH VFR
CONDITIONS EXPECTED AREA-WIDE THRU MID/LATE AFTERNOON. STILL
EXPECTING THE POSSIBILITY FOR SCATTERED STRONG TO SEVERE
THUNDERSTORMS AFTER 22Z. STILL UNCERTAINTY WHERE THE MOST
WIDESPREAD STORM COVERAGE WILL BE AND WHETHER OR NOT IT WILL
IMPACT SPECIFIC TERMINALS. AT THIS TIME...FELT THE GREATEST
COVERAGE OF STORMS WOULD BE IN SRN SD...THUS INCLUDED A TEMPO
TSRA AT KPIR. AT KABR/KATY...INCLUDED ONLY A COUPLE HOURS OF VCTS
FOR NOW. ANY STORMS COULD PRODUCE STRONG GUSTY WINDS...HAIL...AND
A PERIOD OF MVFR/IFR VSBY AND CIGS. MOST OF THE ACTIVITY SHOULD BE
SOUTHEAST OF THE AREA AFTER 05Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...FOWLE
AVIATION...FOWLE
Hazardous weather outlook, Jul 25, 3:54 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
354 AM CDT SAT JUL 25 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
354 AM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STORMS WILL AFFECT THE REGION THIS MORNING BUT THE
SEVERE WEATHER THREAT WILL BE LOW UNTIL LATER THIS AFTERNOON. HIGH
WINDS AND HAIL WILL BE THE MAIN THREAT THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OFF AND ON CHANCES FOR STORMS EXISTS INTO THE START OF NEXT WEEK.
SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 25, 4:19 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
419 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 NW LONG LAKE          45.90N  99.27W
07/25/2015  E1.00 INCH       MCPHERSON          SD   PUBLIC

&&

EVENT NUMBER ABR1500673

KG
Local storm report, Jul 25, 4:58 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TORNADO          5 NW LEOLA              45.77N  99.01W
07/25/2015                   MCPHERSON          SD   STORM CHASER

            SMALL ROPE TORNADO.

&&

EVENT NUMBER ABR1500674

KG
Local storm report, Jul 25, 5:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
535 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     LOYALTON                45.29N  99.28W
07/25/2015  E60 MPH          EDMUNDS            SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1500675

KG
Special weather statement, Jul 25, 6:01 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CDT SAT JUL 25 2015

SDZ009-015-016-252345-
WALWORTH SD-POTTER SD-DEWEY SD-
601 PM CDT SAT JUL 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEWEY...SOUTHEASTERN
WALWORTH AND NORTHWESTERN POTTER COUNTIES UNTIL 645 PM CDT/545 PM
MDT/...

AT 600 PM CDT /500 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTH OF AKASKA...OR 15 MILES NORTHWEST OF
GETTYSBURG...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN DEWEY...
SOUTHEASTERN WALWORTH AND NORTHWESTERN POTTER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000 PM MDT/ FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4508 9981 4508 10022 4525 10027 4533 9987
TIME...MOT...LOC 2300Z 258DEG 20KT 4519 10012

VIPOND
Local storm report, Jul 25, 6:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     10 S IPSWICH            45.30N  99.03W
07/25/2015  M60 MPH          EDMUNDS            SD   FIRE DEPT/RESCUE

&&

EVENT NUMBER ABR1500676

WFOABR
Local storm report, Jul 25, 6:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     6 NW CRESBARD           45.23N  99.03W
07/25/2015  E60 MPH          FAULK              SD   PUBLIC

            2 TO 3 INCH BRANCHES DOWN

&&

EVENT NUMBER ABR1500677

WFOABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:43 PM CDTSevere Thunderstorm WarningABRDewey47 min
Jul 25, 12:24 AM CDTSevere Thunderstorm WarningABRDewey51 min
Jul 25, 1:34 AM CDTSpecial Weather StatementABRWalworth41 min
Jul 25, 7:24 AM CDTSevere Thunderstorm WarningABRJones, Stanley51 min
Jul 25, 8:14 AM CDTSevere Thunderstorm WarningABRJones, Lyman32 min
Jul 25, 3:24 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson45 min
Jul 25, 3:47 PM CDTSevere Thunderstorm WarningABRMcPherson58 min
Jul 25, 4:18 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth28 min
Jul 25, 4:41 PM CDTSevere Thunderstorm WarningABRMcPherson49 min
Jul 25, 4:49 PM CDTTornado Warning Tornado observedABRMcPherson26 min
Jul 25, 4:54 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth51 min
Jul 25, 4:56 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth49 min
Jul 25, 5:38 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Potter67 min
Jul 25, 6:00 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Spink60 min
Jul 25, 6:01 PM CDTSpecial Weather StatementABRPotter44 min
Jul 25, 6:22 PM CDTFlash Flood WarningABREdmunds6 hr
Jul 25, 6:46 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink59 min

Nearby

Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.